Alert archive / Oklahoma / Tornado Warnings in 2001

Tornado Warning 6, NWS Norman, OK

April 11, 2001Pottawatomie County, Seminole County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 11, 2001, 2:56 AM CDT for Pottawatomie County, Seminole County, Oklahoma. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 2:56 AM CDT (07:56 UTC)
Expired
Apr 11, 2001, 3:30 AM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 43 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 3:00 AM CDTTornado F1Maud, OKThis tornado caused structural damage to oil pumping and storage equipment approximately 2 miles southwest of Harjo and structural damage to trailer homes 1 mile west of Harjo. The beginning and ending times of this tornado were listed incorrectly in the origi

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1767 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 110757
TOROKC
OKC125-133-110830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
256 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA
  NORTHWESTERN SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 330 AM CDT

* AT 256 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO 3 MILES NORTHWEST OF ST. LOUIS...  
MOVING NORTH NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE EARLSBORO...LITTLE...MAUD...
  SHAWNEE AND ST. LOUIS

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A. BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3510 9699 3506 9682 3539 9653 3546 9663
          3547 9688

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 10, 8:35 PM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, Apr 10, 8:35 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT TUE APR 10 2001

00Z OUN SOUNDING SHOWS CAPPING INVERSION BETWEEN 85H AND 7H
BUT WITH STRONG DYNAMICS APPROACHING THE AREA LATER TONIGHT...SURFACE
BASED CONVECTION SHOULD NOT BE A PROBLEM.  MID LEVEL RETURNS THIS
EVENING HAVE BEEN ASSOCIATED WITH SHOWERS AND SOME THUNDER ACROSS
SOUTHEAST ZONES.  STILL MAIN SHOW WILL BE TO OUR WEST TONIGHT.

CONVECTION IS BECOMING BETTER ORGANIZED SOUTHEAST OF LBB AS WELL AS
IN THE TEXAS PANHANDLE.  WOULD IMAGE TORNADO THREAT WILL BE GREATEST
NEXT 3 TO 4 HOURS BEFORE WIND PROFILE BECOMES MORE LINEAR...WITH
SQUALL LINE ALONG PACIFIC FRONT.

VISIBLE IMAGES EARLY IN THE SHIFT ALONG WITH SURFACE OBS SUGGEST THAT
BLOWING DUST POTENTIAL MAY BE GREATER WITH THIS SYSTEM OUT WEST
COMPARED WITH SYSTEM LAST FRIDAY.  WITH ZONE UPDATE MAY INCLUDE CHANCE
FOR BLOWING DUST LATER TONIGHT AND WEDNESDAY.

LOOKS LIKE BEST CHANCE FOR SEVERE WILL BE BETWEEN 10 PM AND 1 AM ACROSS
WESTERN ZONES AND AFTER MIDNIGHT ACROSS CENTRAL SECTIONS.

.OUN...
OK...WIND ADVISORY LATE TONIGHT
OKZ004>006-009>011-014>017-021>023-033>038-044.
TX...WIND ADVISORY LATE TONIGHT TXZ083>090.

In the hours before

Local storm report, Apr 11, 1:01 AM CDT, 1 hour 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
101 AM CDT WED APR 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    4 NW FORT COBB            OK   62 MPH WIND GUST
04/11/01   CADDO                          MEASURED BY OKLAHOMA
                                          MESONET

1220 AM    3 SSE MARSHALL            OK   71 MPH WIND GUST
04/11/01   LOGAN                          REPORTED BY OKLAHOMA
                                          MESONET

LINDLEY
Local storm report, Apr 11, 2:51 AM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
251 AM CDT WED APR 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    3 SSE MARSHALL            OK   73 MPH WIND GUST
04/11/01   LOGAN                          REPORTED BY OKLAHOMA
                                          MESONET

0100 AM    3 W MEDICINE PARK         OK   61 MPH WIND GUST
04/11/01   COMANCHE                       REPORTED BY OKLAHOMA
                                          MESONET

0105 AM    4 WSW WEATHERFORD         OK   58 MPH WIND GUST
04/11/01   CUSTER                         REPORTED BY OKLAHOMA
                                          MESONET

0130 AM    6 NW KAW CITY             OK   58 MPH WIND GUST
04/11/01   KAY                            REPORTED BY OKLAHOMA
                                          MESONET

0130 AM    7 SSE RED ROCK            OK   60 MPH WIND GUST
04/11/01   NOBLE                          REPORTED BY OKLAHOMA

                                       MESONET

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:22 AM CDTSevere Thunderstorm WarningOUNDewey, Woodward38 min
Apr 11, 1:44 AM CDTTornado WarningOUNGarvin, McClain31 min
Apr 11, 1:56 AM CDTTornado WarningOUNPottawatomie34 min
Apr 11, 2:17 AM CDTTornado WarningOUNPottawatomie28 min
Apr 11, 3:58 AM CDTTornado WarningOUNLove32 min
Apr 11, 4:41 AM CDTSevere Thunderstorm WarningOUNCoal, Pontotoc34 min
Apr 11, 5:05 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston25 min
Apr 11, 5:12 AM CDTSevere Thunderstorm WarningOUNHughes33 min
Apr 11, 5:30 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan45 min

Nearby

Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.